Calcineurin-inhibiting immunosuppressive medications are the mainstay of posttransplant immunosuppression. Although these highly beneficial drugs are critical for posttransplant survival, significant numbers of transplant recipients experience side effects, some requiring a switch to a different immunosuppressive regimen. Neurotoxicity is one of the most debilitating side effects because of its impact on mental status and cognition. As our center uses tacrolimus as the initial immunosuppressant for all liver transplant (LTX) recipients, we were interested in those patients who required a switch because of neurotoxic side effects. Over a 5-year period, 827 adult LTX recipients received their first graft at our center. Ninety-four patients were no longer on tacrolimus by 2 months post-LTX (86 switched because of concerns over neurotoxicity, and 8 switched because of renal function concerns). Of those experiencing neurotoxic side effects, the majority (64%) had altered mental status, and 26% had seizures (first onset post-LTX). On the basis of our prior work, we hypothesized that patients with a pre-LTX history of excessive alcohol use would be at higher risk for neurotoxic effects. We also hypothesized that the elderly and those who had more advanced illness (that is, higher Model for End-Stage Liver Disease scores) at LTX would be at risk as well. We found that patients with a pre-LTX diagnosis of alcoholic liver disease were not more likely to be switched from tacrolimus. Furthermore, we found that in addition to older age and higher Model for End-Stage Liver Disease scores, poorer hepatic functioning was significantly associated with a switch from tacrolimus. We discuss the implications of these findings and the relevance for future clinical care in these high-risk patients. Liver Transpl, 2008. © 2008 AASLD.